I thought I had a UTI and my doctor prescribed Bactrim. I took the full course, however turns out I didn't have a UTI. Almost immediately I started having burning on my vagina. I went to another doctor who did a pelvic exam, ruled out bladder infection, and STD's. Said it must be a yeast infection from the Bactrim, so prescribed the one pill. The burning went away for about 3 days, but came back. So I did Monostat 3 day. Burning still there, so did Monostat 1 day. Burning still there. Went back to doctor, got another pelvic, and she did a culture. She prescribed the one pill now, and one pill 3 days later. Turns out, the culture came back negative. So she prescribed ketoconazole for 7 days. It felt better the first day, but burning is back no relief. I'm 52, still get my periods, and was sexually active , but have not had sex in 2 weeks. I've just rewashed all my undergarments with NO soap thinking my vaginal area is uber sensative since the batrim. Since I dont' have a yeast infection or STD's what can this burning be from? sometimes it feels like the pubic area burns and the outer vaginal area aches.
Person's Age: 52
Several rounds of yeast infection meds; ketoconazole
Hello, and I am pleased to help, use of my answers are for educational purposes only.This burning could be from a few possibilities - this could be a 'resistent' yeast infection such as a problem Candida glabrata vice the more routine run of the mill yeast infection - such as Candida albican. Monistat does not treat much of any yeast except for Candida albicans - so you might need a longer term treatment with Diflucan such as with 1 pill every other day for 2 weeks and then 1 pill per week for sometimes as long as 4 to 6 months - but you should do a Yeast culture.Also, this could be a Dysplasia (precancer), this could be a problem with a Dermatological problem such as LIchen Scleroisis/ Lichen planus - so You should see your ob/gyn and possible get a Biopsy (small punch biopsy) to see if you have this and if so, you might need a steroid such as ClobesterolI hope this helpsThank you for your question.
I've already done a yeast culture and it came back negative. I'm on ketoconazole now which is a very strong anti fungal medication. It's not helping. Do you think the Bactrim (taken 6 weeks ago) may have done this? I've read alot about the damage this antibiotic has done b/c of alergic reactions to sulfur. The vagina does not have lesions or itching which is a symptom of lichin sclerosis. There is no iching, or discharge; just burning. Do you think it could have something to do with having sex (for the first time in 2 years) and age 52, and peri menopause? I still get regular periods. Something to do with estrogen and lack of it?
If you had a negative yeast culture - then it really makes no sense to be on ketoconazole - but I'm just making sure this was a yeast CULTURE - not just a swab on a microscope slide - as many patients confuse this and a culture which are two very different tests.Bactrim can induce a yeast infection by decreasing the pH of your vagina...And, you could try using a Probiotic with Lactobaccillis acidophilus to help.Also - lichen sclerois. lichen planus etc does not always follow the 'book' hence why a biopsy is sometimes important.This could be perimenopause too and Atrophy - hence decreased estrogen too.You can try Vagifem (a prescription) 2 to 3 times per week.I hope this helpsthank you for your question.
Board Certified: Ob/Gyn & Preventive medicine, US Medical Graduate
I dont think it makes sense either to take the ketoconazole 200 mg because the culture was negative. She did a pelvic and said everything looked normal. She is a physician's assistant, not a Ob gyn. It just seems like everything started after the Bactrim and the sexual activity. And it has not stopped burning. A trip to my ob gyn is next. thank you for your answer.